Thunderstorm Wind, Starke
- When
- August 26, 6:45 AM EST
- Where
- Starke County, Koontz Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -86.500
1 tree and 1 power line were reported down in the area.
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 26, 6:45 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 645 AM EST TUE AUG 26 2003 12Z AVIATION DISCUSSION... TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY 15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE. INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT PREVIOUS PUBLIC DISCUSSION... MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY 00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ 11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1. AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM 10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM. STORMS MAY EVOLVE INTO A LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT. BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY AFTERNOON. DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN THE SOUTHWEST. THU NGT-MON... LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE AREA 00Z SAT WITH FRONT OVER OH VALLEY. A FAIRLY STRONG SHORT WAVE FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT .IWX... IN...NONE. MI...NONE. OH...NONE. 12/JT
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
The Northern Indiana radar (KIWX), 67 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
1 tree and 1 power line were reported down in the area.
Trees and power lines were blown down.
Trees and power lines were blown down.
Several trees were blown down on the west side of Fort Wayne.
Numerous trees and power lines down in the area of Aboite township. Structural damage occurred to the roof of a building in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377400, 5377401, 5377402, 5377403, 5377404, 5377405.